Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 18, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 23, 2021, 4:50 PM CDT for Koochiching County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 23, 2021, 5:12 PM CDT
- In force
- 22 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 199 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WUUS53 KDLH 232150
SVRDLH
MNC071-232230-
/O.NEW.KDLH.SV.W.0018.210723T2150Z-210723T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
450 PM CDT Fri Jul 23 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southwestern Koochiching County in north central Minnesota...
* Until 530 PM CDT.
* At 450 PM CDT, a severe thunderstorm was located near Mizpah,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Mizpah around 455 PM CDT.
Gemmell around 505 PM CDT.
Other locations in the path of this severe thunderstorm include
Margie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4825 9397 4800 9374 4786 9436 4794 9442
4805 9442
TIME...MOT...LOC 2150Z 242DEG 29KT 4798 9432
HAIL...1.50IN
WIND...70MPH
$$
Unruh/Huyck1 follow-up statement
607
WWUS53 KDLH 232212
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
512 PM CDT Fri Jul 23 2021
MNC071-232221-
/O.CAN.KDLH.SV.W.0018.000000T0000Z-210723T2230Z/
Koochiching MN-
512 PM CDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KOOCHICHING
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However penny sized hail
and gusty winds to 45 mph are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of northeast and southwest Koochiching County.
LAT...LON 4825 9397 4800 9374 4786 9436 4794 9442
4805 9442
TIME...MOT...LOC 2206Z 242DEG 29KT 4806 9409
$$
Unruh/HuyckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:43 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 23, 12:43 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1243 PM CDT Fri Jul 23 2021 .DISCUSSION...(Today through Thursday) Issued at 435 AM CDT Fri Jul 23 2021 Summary: Scattered strong to severe thunderstorms are expected late this afternoon into this evening and overnight. Hot and dry weather is expected this weekend, and this will bring near- critical fire weather conditions, especially on Saturday. Next week will feature warm and mainly dry weather with a few rain chances here and there. Mostly cloudy skies are common across the region this morning per satellite and observations. Some low- to mid-level clouds associated with warm air advection are building across the Arrowhead, and there could be some additional shower and perhaps thunderstorm development in the next several hours this morning. Otherwise, the two main stories for today are hot temperatures and potential for some severe thunderstorms this evening. With southerly to southwesterly warm air advection across the region today, temperatures will soar into the upper 80s to low and possibly mid 90s for most places. The North Shore will see slightly cooler temperatures with the onshore southerly winds while areas further south are most likely to see the warmest temperatures. A heat advisory is in effect this afternoon for Pine and Burnett counties, where temperatures in the low to mid 90s with heat indices around 100 degrees are expected. There is some potential that areas further west towards the Brainerd Lakes could see heat indices approaching 100 degrees today as well, but with clouds expected to be prevalent, there isn't high enough confidence to expand the heat advisory further west at this time. Attention then turns to severe weather potential late this afternoon, this evening, and overnight. Several upper level waves associated with previous convection over the Dakotas will move over the region today, and this will combine with the strong warm air advection to support lift for thunderstorm development. Lapse rates will be supportive, though not exactly ideal, for strong to severe thunderstorm development. The warm air advection at mid levels will keep mean lapse rates just below 7 C/km, and this will be the main inhibiting factor in severe weather potential, and may result in storms struggling to organize. This will be especially true during the day today, where some scattered showers and non- severe storms are likely to develop. The convection that develops today will likely play a role in how stronger convection evolves this evening along a cold front that will slide through from northwest to southeast. Around 1 to 2.5 kJ/kg of MUCAPE will combine with 30-40 kt of 0-6km vertical shear to support strong to low-end severe thunderstorms this evening. Storm initiation will depend on convective activity during the day, so some uncertainty still exists on timing. But, storms are most likely to develop near International Falls around 7 PM, then spread southeast towards the North Shore by around midnight, then northwest Wisconsin through the morning hours. The greatest chance for severe weather will be in northeastern Minnesota this evening with severe potential decreasing slightly as storms move southeast overnight. The main hazards will be potential for damaging winds up to 70 mph and large hail to quarter size in diameter. With dry air near the surface, damaging winds seem like the most likely hazard at this time, though coverage of all hazards is expected to be scattered. Some locally heavy rainfall will be possible as well, but storms will be moving fairly quickly such that flooding is not likely to be a concern. Storms will likely be exiting the region to the southeast around 8 AM. Saturday and Sunday will feature hot and dry weather, and there is potential for near-critical to critical fire weather conditions particularly on Saturday due to a combination of gusty post- frontal northwesterly winds as high as 20 to 25 mph and minimum relative humidity values between 20 and 30 percent. Looking forward into next week, a large upper level ridge over the Rockies and western Plains will keep the Northland under generally dry westerly flow. There are likely to be a few embedded waves passing through that may bring some chances for showers and thunderstorms. Widespread soaking rains are unlikely, so drought conditions are likely to persist with highs in the 80s to around 90 degrees each day. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1243 PM CDT Fri Jul 23 2021 VFR conditions continue across most of the region early this afternoon, with only some SCT to BKN high-level stratus overhead. The main focus for this TAF issuance will be on increasing chances of showers and thunderstorms, some of which could be strong to severe, late this afternoon and evening. There remains high uncertainty regarding the exact timing and location of this activity, per usual with these kinds of convective events. The most likely time frame for the strongest activity looks to be late this afternoon and evening along a cold front that will make its way eastward, although some high-res models are hinting at some earlier activity developing this afternoon across east-central Minnesota into northwest Wisconsin. We will need to watch closely for potential activity this afternoon. The main threats from the stronger storms tonight will be large hail and strong wind gusts. Conditions will improve late tonight through Saturday morning once the cold front departs the region. Gusty northwest winds under clear skies are expected for Saturday. && .MARINE... Issued at 435 AM CDT Fri Jul 23 2021 Breezy northeast winds will persist for much of the day today with wind speeds decreasing later this afternoon. Wave heights from 1 to 3 feet are expected, especially near the Twin Ports. Scattered thunderstorms are expected today and tonight as a cold front passes through with the best chances during the evening hours. Some storms may be strong to severe, containing locally strong wind gusts as high as 50 to 60 knots, large hail to quarter size, heavy rain, and cloud to water lightning. The North Shore has the best chances of seeing severe storms. Wind speeds will become westerly to southwesterly tonight and into Saturday. Wind speeds may become breezy on Saturday with speeds from 10 to 15 knots and gusts to 20 knots and slightly lesser wind speeds on Sunday. Wave heights will remain 2 feet or less tonight through Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 83 65 87 60 / 20 70 10 0 INL 89 61 85 56 / 40 60 0 0 BRD 92 66 89 59 / 30 60 10 0 HYR 89 65 87 55 / 20 70 30 0 ASX 89 66 88 60 / 20 70 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory until 7 PM CDT this evening for WIZ006. MN...Heat Advisory until 7 PM CDT this evening for MNZ038. LS...None. && DISCUSSION...JDS AVIATION...JTS MARINE...JDS
Hazardous weather outlook, Jul 23, 4:07 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 407 PM CDT Fri Jul 23 2021 MNZ010>012-018>021-025-026-033>037-242115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Tonight Thunderstorms are expected this evening and some may be strong to severe. The strongest storms will be capable of hail up to quarter size and gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very low relative humidity values and breezy northwest winds will lead to near-critical fire weather conditions Saturday afternoon across much of the Northland. There is a chance for thunderstorms Monday through Thursday next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this evening. WIZ001>004-007>009-242115- Douglas-Bayfield-Ashland-Iron-Washburn-Sawyer-Price- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are expected this evening and overnight and some of the storms may be strong to severe. The strongest storms will be capable of gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very low relative humidity values and breezy northwest winds will lead to near-critical fire weather conditions Saturday afternoon across much of the Northland. There is a chance for thunderstorms Monday through Thursday next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed the evening. MNZ038-WIZ006-242115- Pine-Burnett- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Hot and humid conditions will result in heat index values near 100 degrees in parts of Pine and Burnett counties where a Heat Advisory is in effect through 7PM. Thunderstorms are expected this evening and overnight and some of the storms may be strong to severe. The strongest storms will be capable of gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very low relative humidity values and breezy northwest winds will lead to near-critical fire weather conditions Saturday afternoon across much of the Northland. There is a chance for thunderstorms Monday through Thursday next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this evening. LSZ121-140>148-150-242115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There is a slight risk for a few strong to severe storms across western Lake Superior this evening and into tonight. The strongest storms capable of large hail, strong winds up to 40 knots, heavy rainfall which my reduce visibility and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is chance for thunderstorms most of next week from Monday to Thursday. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 23, 3:44 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
344 PM CDT Fri Jul 23 2021
MNZ010-232100-
Koochiching-
344 PM CDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...
At 343 PM CDT, a strong thunderstorm was over Manitou, or 26 miles
west of International Falls, moving east at 30 mph.
Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of north central
Koochiching County, including the following locations... Indus and
Franz Jevne State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4863 9393 4863 9384 4858 9381 4854 9381
4857 9411 4865 9409 4864 9402 4865 9401
TIME...MOT...LOC 2043Z 270DEG 25KT 4861 9399
Unruh/HuyckSpecial weather statement, Jul 23, 3:57 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
357 PM CDT Fri Jul 23 2021
MNZ010-232115-
Koochiching-
357 PM CDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...
At 356 PM CDT, a strong thunderstorm was near Loman, or 22 miles west
of International Falls, moving southeast at 25 mph.
Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Loman around 405 PM CDT.
Other locations impacted by this storm include Indus.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4863 9389 4863 9383 4858 9381 4852 9381
4852 9365 4836 9385 4852 9405 4864 9391
TIME...MOT...LOC 2056Z 307DEG 23KT 4854 9389
Unruh/HuyckSpecial weather statement, Jul 23, 4:02 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Duluth MN 402 PM CDT Fri Jul 23 2021 MNZ011-012-019-240115- North St. Louis-Northern Cook and Lake-Central St. Louis- Including the cities of Ely, Isabella, and Hibbing 402 PM CDT Fri Jul 23 2021 ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms will affect the Boundary Waters Canoe Area Wilderness this afternoon and tonight. The storms will be capable of erratic and gusty winds of 30 to 70 mph, hail up to half-dollar size, frequent cloud-to-ground lightning, and locally heavy rainfall, which may lead to localized minor flooding of creeks, streams, and low-lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Prepare to protect yourself from large hail using sleeping bags or other padded Monitor NOAA Weather Radio for updates and possible warnings. Huyck
Special weather statement, Jul 23, 4:11 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
411 PM CDT Fri Jul 23 2021
MNZ010-232130-
Koochiching-
411 PM CDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...
At 410 PM CDT, a strong thunderstorm was near Pelland, or near
International Falls, moving east at 20 mph.
Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
International Falls around 425 PM CDT.
Other locations impacted by this storm include Ranier and Ericksburg.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4864 9326 4844 9333 4851 9365 4853 9363
4852 9357 4854 9347 4856 9345 4859 9346
4861 9340 4860 9338 4863 9334
TIME...MOT...LOC 2110Z 275DEG 17KT 4858 9352
Unruh/HuyckLocal storm report, Jul 23, 4:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL INTERNATIONAL FALLS 48.59N 93.41W
07/23/2021 M0.25 INCH KOOCHICHING MN TRAINED SPOTTER
HAIL FELL FOR ABOUT 5 MINUTES.
&&
BJHSpecial weather statement, Jul 23, 4:46 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT Fri Jul 23 2021
MNZ010-232200-
Koochiching-
446 PM CDT Fri Jul 23 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
At 444 PM CDT, an area of strong thunderstorms was located 11 miles
southeast of Baudette. One storm was moving east-southeast at 15
mph. The second storm was moving east-northeast at 25 mph.
Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of northwestern
Koochiching County.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
4864 9413 4839 9430 4847 9443 4870 9443
4871 9438
TIME...MOT...LOC 2144Z 286DEG 12KT 4856 9447
Unruh/HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:38 PM CDT | Heat Advisory | DLH | Pine | 23 hr |
| Jul 23, 3:44 PM CDT | Special Weather Statement | DLH | Koochiching | 16 min |
| Jul 23, 3:57 PM CDT | Special Weather Statement | DLH | Koochiching | 18 min |
| Jul 23, 4:11 PM CDT | Special Weather Statement | DLH | Koochiching | 19 min |
| Jul 23, 4:28 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 62 min |
| Jul 23, 4:46 PM CDT | Special Weather Statement | DLH | Koochiching | 14 min |
| Jul 23, 4:59 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 38 min |
| Jul 23, 5:34 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 45 min |
| Jul 23, 5:42 PM CDT | Special Weather Statement | DLH | 18 min | |
| Jul 23, 6:05 PM CDT | Special Weather Statement | DLH | 25 min | |
| Jul 23, 6:28 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake, Saint Louis | 62 min |
| Jul 23, 6:35 PM CDT | Special Weather Statement | DLH | Itasca | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.